Never Take This Popular OTC Drug for Longer Than 2 Days, FDA Warns
Failing to read the fine print on this medication could be dangerous.
Over-the-counter (OTC) drugs are typically considered safe when taken at the recommended doses. But take the right amount for a little too long and you could run into some unexpected side effects. Experts from the U.S. Food & Drug Administration (FDA) have issued a warning about one OTC medication that they say can trigger serious heart symptoms if taken in excess. In fact, they warn that if your symptoms persist for longer than two days while taking this drug, you should stop immediately and call your doctor.
Read on to learn which OTC medication the FDA is warning consumers about, and when to seek medical attention if you experience serious side effects.
READ THIS NEXT: This OTC Medication Can Increase Your Dementia Risk, Experts Warn.
It's important to read the fine print on this medication.
The anti-diarrheal drug loperamide, often sold as Imodium A-D, is considered safe when used as directed. But unless you've read the fine print on the drug label, you may not realize that you should only take loperamide for a very short period of time before discontinuing use of the product.
The FDA—which says it is now working with manufacturers to "limit the number of doses in a package" following safety concerns—has echoed this warning in an update to their original announcement. "If you are using OTC loperamide and your diarrhea lasts more than two days, stop taking the medicine and contact your health care professional," they write.
READ THIS NEXT: This Popular OTC Drug Can Easily Cause "Severe Damage," Doctor Warns.
When taken in excess, loperamide has been linked to serious side effects.
According to the FDA, taking more loperamide than is prescribed or listed on the label "can cause severe heart rhythm problems" or even death. "We continue to receive reports of serious heart problems and deaths with much higher than the recommended doses of loperamide, primarily among people who are intentionally misusing or abusing the product, despite the addition of a warning to the medicine label and a previous communication," their advisory states.
Others may experience less severe side effects, such as constipation, loss of appetite, nausea, vomiting, chest pain, skin lesions, and more. The health authority notes that "the maximum approved daily dose for adults is 8mg per day for OTC use and 16mg per day for prescription use."
For more health news sent directly to your inbox, sign up for our daily newsletter.
You should not use loperamide to treat these gastrointestinal conditions.
Prolonged use of loperamide can cause a wide range of side effects, but there's another reason you shouldn't take it for longer than two days. According to the Mayo Clinic, your underlying condition may continue to go improperly treated if the medication remains ineffective after that period of time. In particular, the health authority points out that loperamide should not be used by individuals with dysentery, enterocolitis caused by bacteria, pseudomembranous colitis, stomach pain without diarrhea, and ulcerative colitis.
The Mayo Clinic further warns that "certain medical conditions and infections—bacterial and parasitic—can be worsened by these medications because they prevent your body from getting rid of what's causing the diarrhea." Speak with your doctor if you are unsure of whether your particular gastrointestinal problem can be treated with loperamide.
Discontinue use of loperamide if you notice these side effects.
The drug label warns that you should discontinue use of loperamide if you notice your symptoms worsening, or if you experience abdominal swelling or bulging. "These may be signs of a serious condition," Johnson & Johnson, the drug's distributor, writes. They add that you should never take loperamide if you have had an allergic reaction to it in the past, or if you are experiencing "bloody or black stool." Those with a history of liver disease, heart disease, or a current fever should consult their doctor before use.
Finally, the FDA warns that you should seek medical care or call 911 and tell them you have taken loperamide if you experience fainting, rapid heartbeat or irregular heart rhythm, or unresponsiveness.